Georgia, 2014Hail and Damaging Winds in Georgia, June 20, 2014
June 20, 2014 · NWS FFC · 3 events in 3 counties and zones
The upper ridge remained in place on the 20th, but a very moist airmass was in place and a shortwave was approaching the Ohio Valley for the afternoon. Several showers and thunderstorms developed across the area, and a couple of them became severe with mainly damaging winds reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper ridge remained in place on the 20th, but a very moist airmass was in place and a shortwave was approaching the Ohio Valley for the afternoon. Several showers and thunderstorms developed across the area, and a couple of them became severe with mainly damaging winds reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 20, 1:01 PM EST, 15 minutes earlier.
Area forecast discussion, Jun 20, 1:01 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT FRI JUN 20 2014
.PREV DISCUSSION... /ISSUED 1139 AM EDT FRI JUN 20 2014/
UPDATE...
HAVE MADE A FEW MINOR UPDATES TO THE FORECAST...GENERALLY TO
ACCOUNT FOR CURRENT WARMING TRENDS...AND TO TRY TO PIN DOWN
POP/WX TIMING TO HOURLY INTERVALS OVERNIGHT. EXPECT SHOWER
DEVELOPMENT WITHIN THE NEXT HOUR WITH COVERAGE AND INTENSITY
/THUNDERSTORMS/ OVER THE NEXT FEW HOURS. HI-RES MODELS CONTINUE TO
SHOW MAJORITY OF THE ACTIVITY SHOULD OCCUR BEFORE 8 PM...AND
REALLY DIMINISH THEREAFTER...EXCEPT POTENTIALLY IN FAR NORTH
GEORGIA. WILL CONTINUE TO MONITOR THE LATEST MODELS AS THEY COME
IN THIS MORNING AND MAKE ADJUSTMENTS AS NECESSARY.
31
PREV DISCUSSION... /ISSUED 735 AM EDT FRI JUN 20 2014/
SHORT TERM /TODAY THROUGH SATURDAY/...
UPPER RIDGE CONTINUES ITS HOLD ON THE FORECAST AREA TODAY. WITH NO
SIGNIFICANT DYNAMICS...IT IS HARD TO FAVOR ANY ONE AREA OF NORTH AND
CENTRAL GEORGIA FOR CONVECTION...ESPECIALLY WITH OLD OUTFLOW
BOUNDARIES AROUND. BUT HAVE STAYED WITH PERSISTENCE AND KEPT CHANCE
POPS FOR NORTH AND WEST...SLIGHT CHANCE ELSEWHERE. SATURDAY MAY
BRING BETTER CHANCES FOR THUNDERSTORMS. MODELS CONTINUE TO SHOW A
SHORT WAVE MOVING FROM THE OHIO VALLEY SOUTHEAST INTO THE MID
ATLANTIC AREA WITH A TRAILING FRONTAL BOUNDARY APPROACHING NORTH GA.
CONFIDENCE NOT HIGH ON HOW FAR INTO THE STATE THIS FRONT WILL
GET...BUT GFS/NAM INDICATE THIS BOUNDARY MAY SINK INTO CENTRAL ZONES
AS A SURFACE LOW MOVES OFF THE COAST OF THE CAROLINAS BY LATE
SATURDAY. HAVE BROAD BRUSHED THE ENTIRE FORECAST AREA ON SATURDAY
WITH CHANCE POPS. TEMPERATURES NEAR PERSISTENCE...ON THE WARM SIDE
OF GUIDANCE. MAY BE A BIT COOLER NORTH ON SATURDAY WITH MORE
THUNDERSTORM COVERAGE POSSIBLE.
41
LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE UPPER LEVEL FLOW BECOMES WNW BY SATURDAY NIGHT AND CONTINUES
INTO MONDAY AND THEN BECOMES WSW INTO THURSDAY WITH THE UPPER
PATTERNS SLIGHTLY DIFFERENT BETWEEN THE GFS AND EUROPEAN THURSDAY
AND FRIDAY. THIS WILL GIVE POTENTIAL FOR SHORT WAVE ENERGY TO MOVE
ACROSS THE AREA. A STATIONARY FRONT OR SURFACE TROUGH IS FORECAST TO
BE ACROSS CENTRAL GA OR SO SUNDAY AND MONDAY BEFORE DISSIPATING.
AMPLE MOISTURE AND INSTABILITY IS FORECAST ACROSS THE AREA THROUGH
MUCH OF THE EXTENDED PERIOD WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED...MOST SO FROM MONDAY ON...AND MOST SO DURING
THE AFTERNOON AND EVENING.
TEMPERATURES VARYING ONLY SLIGHTLY WITHIN A FEW DEGREES OF NORMAL.
BDL
&&
.AVIATION...
18Z UPDATE...
SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING ACROSS THE AREA THIS
AFTERNOON. HAVE CONTINUED MENTION OF VCSH AT ALL TAF SITES...AND
WILL CONTINUE TO MONITOR TO SEE IF A TEMPO FOR -TSRA IS NECESSARY.
NW WINDS EXPECTED THROUGH THE PERIOD...DIMINISHING TO NEAR CALM
OVERNIGHT...AND INCREASING TO 8-10KT BY LATE MORNING SATURDAY.
COVERAGE CONFIDENCE FOR CONVECTION IS HIGHER FOR SATURDAY...AND
HAVE INCLUDED A PROB30 FOR 19-23Z FOR -TSRA.
//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 95 70 94 69 / 20 20 20 20
ATLANTA 93 73 90 71 / 30 20 30 20
BLAIRSVILLE 87 65 85 64 / 30 20 30 20
CARTERSVILLE 91 69 90 67 / 30 20 30 20
COLUMBUS 96 74 95 73 / 20 20 30 20
GAINESVILLE 91 71 90 70 / 30 20 30 20
MACON 95 70 95 70 / 20 20 30 20
ROME 92 69 89 67 / 40 20 40 20
PEACHTREE CITY 93 69 91 68 / 20 20 30 20
VIDALIA 96 73 96 73 / 30 20 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...31
LONG TERM....20
AVIATION...31
Hazardous weather outlook, Jun 20, 10:00 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT FRI JUN 20 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT FRI JUN 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT.
WEATHER HAZARDS EXPECTED..
STRONG GUSTY WINDS...FREQUENT LIGHTNING...BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY
MAINLY DURING THE AFTERNOON AND EVENING. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED MONDAY THROUGH THURSDAY. SOME STRONG TO
SEVERE STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Jun 20, 9:53 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 AM EDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 4 NNW BLAIRSVILLE 34.93N 83.99W
06/19/2014 UNION GA EMERGENCY MNGR
6 TREES REPORTED DOWN ACROSS THE COUNTY. TWO WERE AT
THIS LOCATION...TWO OTHERS WERE THROUGHOUT BLAIRSVILLE
AND ONE WAS NEAR SUCCHES.
&&
EVENT NUMBER FFC1400717
AGIBBSSpecial weather statement, Jun 20, 12:21 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
121 PM EDT FRI JUN 20 2014
GAZ011-019-201745-
121 PM EDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 145 PM EDT...
AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF COOSA...MOVING
SOUTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CHATTOOGA AND FLOYD COUNTIES...INCLUDING
AREAS AROUND COOSA. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
&&
LAT...LON 3436 8540 3425 8524 3409 8540 3418 8545
3426 8547
TIME...MOT...LOC 1720Z 316DEG 9KT 3423 8542Special weather statement, Jun 20, 12:43 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EDT FRI JUN 20 2014
GAZ019-201815-
143 PM EDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN FLOYD COUNTY UNTIL 215 PM EDT...
AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH-SOUTHWEST OF
COOSA...MOVING SOUTHEAST AT 15 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND COOSA
AND CAVE SPRING. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
&&
LAT...LON 3413 8511 3408 8534 3420 8540 3428 8534
TIME...MOT...LOC 1742Z 319DEG 12KT 3418 8536
Special weather statement, Jun 20, 1:01 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT FRI JUN 20 2014
GAZ019-201830-
201 PM EDT FRI JUN 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZE HAIL...50 MPH WINDS AND
FREQUENT LIGHTNING IN FLOYD COUNTY UNTIL 230 PM EDT...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ROME...MOVING
SOUTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING AREAS AROUND ROME
AND LINDALE. RESIDENTS IN THIS AREA ARE URGED TO STAY INDOORS.
&&
LAT...LON 3414 8505 3410 8522 3432 8528 3435 8518
TIME...MOT...LOC 1801Z 333DEG 10KT 3430 8522
Thunderstorm Wind, Floyd
- When
- June 20, 1:16 PM EST
- Where
- Floyd County, 0.69 mi S of Rome
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -85.180
The Floyd County Emergency Manager reported six trees down in the Rome area. One tree fell on a car with two occupants; one occupant was injured.
Hail, Spalding
- When
- June 20, 5:12 PM EST to 5:17 PM EST
- Where
- Spalding County, 2.97 mi ENE of Orchard Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.190, -84.170
The public reported quarter-sized hail east of Orchard Hill.
Thunderstorm Wind, Catoosa
- When
- June 20, 6:05 PM EST
- Where
- Catoosa County, 2.15 mi NNW of Post Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.960, -85.090
The Catoosa County 911 Center reported two trees down north of Shookville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, June 20 to 22, 20141 death · $20,000 · 2 in hail · 25 events
- Flooding and Hail in Nebraska, June 20 to 21, 2014$15 million · 3 in hail · 34 events
- Flash Flooding and Flooding in Ohio, June 20, 2014$320,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 20, 2014$65,000 · 2.75 in hail · 36 events
- Hail and Damaging Winds in Georgia, June 20 to 22, 2014$51,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Carolina, June 20, 2014$70,000 · 1 in hail · 12 events
- Flash Flood and Hail in Virginia, June 20, 2014$43,000 · 1 in hail · 13 events
- Tornado and Hail in Minnesota, June 20, 2014$30,000 · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, June 20 to 22, 2014$28,000 · 1 in hail · 12 events
- Damaging Winds in Kentucky, June 20, 2014$30,000 · 52 kt wind · 2 events
- Damaging Winds in Tennessee, June 20, 20141 injured · $16,000 · 52 kt wind · 5 events
- Damaging Wind in Missouri, June 20, 2014$20,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523199, 523200, 523197.